A health alert has been issued over a new strain of deadly drug circulating on Scotland’s roads.
Bromazolam, a form of benzodiazepine, has strong sedative and sleep-inducing effects, which could lead to a “significant risk” of an overdose.
According to Public Health Scotland (PHS), bromazolam is now the drug most commonly found in ‘street petrol’.
A Rapid Action Drug Alerts and Response (RADAR) health alert said: “Bromazolam has been seized both in the community and in detention centers and is linked to hospitalizations and deaths in various parts of the country.”
“Reports to RADAR suggest that bromazolam has potent sedative and sleep-inducing effects. Therefore, there is a significant risk of overdose.”
“Several reports have described altered consciousness, memory loss, and fainting, in which sufferers have difficulty remembering events that occurred during (and several days after) the drug exposure.”
The first detection of bromazolam in European drug markets was in 2016, while the first detection in Scotland was in 2021.
Signs of a benzodiazepine overdose include loss of consciousness (you are not awakened by screaming or shaking), someone being unable to speak or respond, shallow (or slowed) breathing, or snoring or rattling breaths.
Warning signs also include nausea and vomiting, seizures, blue lips, pale skin, and pinpoint pupils (signs of opioid use).
According to the Scottish Government, benzodiazepines were involved in 73% of drug-related deaths (DRD) or 974 out of 1,339 in 2020.
Deaths from ‘street’ benzodiazepines accounted for 66% of drug-related deaths in 2020, most of which were etizolam-related.
We pay for your stories and videos! Do you have a story or video for The Scottish Sun? Email us at firstname.lastname@example.org or call 0141 420 5200